Dr. Robert Couch, an Emergency Department’s Medical Doctor at Norton Healthcare Louisville Hospital says that he is a heartbroken man because of the situations that he goes through every day. Each morning when he walks through the hospital doors, the first thing that he notices is the abundance of Naloxone, an anti-heroin medication. He recounts the first day he reported to the hospital for work, and his first patient was a young man who had suffered an overdose. In fact, he went ahead to treat nine overdose victims in just nine hours after reporting to his new workstation. He says that this was the highest number he had ever attended to in over thirty years that he had been in this career.
The Patient Keeps Coming In
According to the doctor, the situation has not become any better even after staying at the hospital for several months. They keep coming in and they are always expected to come. He says that from the onset, he knew that there was something different about this situation. Comparing it to what happens in other parts of the country that have been hit hard by the heroin epidemic, the doctor says that the patterns at this hospital were quite peculiar. It was because of this that they investigated the situation further only to find that the overdoses were not just because of heroin, but also because of a stringer synthetic painkiller known as Fentanyl.
More Potent Than Morphine
Medical research has shown that Fentanyl is about 50 times more potent than other drugs including Morphine. This is the reason why it is not only highly addictive, but it also has been causing lots of overdoses in this region. In fact, that makes the drug about 1000 times more potent than heroin, and it is the reason why it is sometimes used to tranquilize the strongest animals including elephants. Dr. Couch also says that there is a worrying trend. Several years ago, patients could easily be woken up by a dose of Naloxone because it quickly outlasted heroin, but not the other drugs that are much stronger.
More Effects to The Body
One thing that makes Fentanyl more dangerous is the fact that it stays in the body system for more hours than Heroin. It lasts even longer than Naloxone, which is supposed to be an antidote. The result is that even after patients have been administered with Naloxone, they will keep losing consciousness and may require additional doses to help the drug last until when Fentanyl is finally out of their system. The only way to prevent a patient from dying is by administering successive doses of Naloxone and keep monitoring the patient.
The way Naloxone is packaged also tells a story. It is easy to note that several months ago, the drug was packaged in doses of 0.4 mg. However, the doses that are being supplied today have five times of that amount. At 2 mg in every dose, some emergency officers still say that it sometimes is not enough to save patients who overdose on Fentanyl.